Tennessee, 2004

Heavy Snow in Tennessee, February 7 to 8, 2004

February 7 to 8, 2004 · NWS MRX · 7 events in 7 counties and zones

7 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 7, 2:50 PM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Feb 7, 2:50 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EST SAT FEB 7 2004

.SHORT TERM...TONIGHT AND SUNDAY...GENERALLY TRANQUIL WEATHER IS IN
STORE FOR THE SECOND PERIOD BUT NOT BEFORE A POTENTIAL SIGNIFICANT
SNOW EVENT FOR THE CENTRAL AND NORTHERN MOUNTAINS OF EAST TENNESSEE.
POSITIVELY TILTED AXIS OF MAIN UPPER TROUGH IS PROJECTED TO SWING
THROUGH THE SOUTHERN APPALACHIANS OVERNIGHT. THIS WILL SERVE TO
ENHANCE THE LOW LEVEL MOISTURE AND LIFT. STRONG UPSLOPE SURFACE FLOW
AND A FAIRLY STEEP LAPSE RATE ALSO PORTEND A POTENTIAL HEAVY SNOW
SHOWER EVENT FOR THE HIGHER TERRAIN. TROUGH AXIS MOVES RAPIDLY
EASTWARD BY 12Z SUNDAY PUTTING AN END TO MOST OF THE SNOW SHOWER
ACTIVITY. MODEST HEIGHT RISES FOLLOWING THE DEPARTING UPPER TROUGH
ALONG WITH CLEARING SKY CONDITIONS SHOULD ALLOW TEMPS TO RECOVER
SOMEWHAT...ALTHOUGH THEY WILL STILL QUITE A BIT BELOW CLIMATOLOGY
THROUGH THE SECOND PERIOD.

.LONG TERM...HIGH PRESSURE SHIFTS EAST SUNDAY NIGHT.  WEAK COLD
FRONT PUSHES IN MONDAY...BUT APPEARS THERE WILL BE LITTLE FORCING
AND LIMITED MOISTURE...SO WILL JUST INCREASE CLOUDS FOR NOW.  MODELS
IN SOME DISAGREEMENT WITH SYSTEM FOR MONDAY NIGHT AND TUESDAY.  ETA
KEEPS THINGS FURTHER SOUTH...GFS FURTHER NORTH...THUS ETA SOLUTION
IS COLDER/DRIER...AND GFS IS WARMER/WETTER.  WILL GO WITH A
COMPROMISE...AND KEEP SLIGHT CHANCE TO CHANCE POPS IN FOR MONDAY
NIGHT...THEN CHANCE ALL ZONES TUESDAY.  WILL CONTINUE TO ALLOW FOR
RAIN OR SNOW IN ALL BUT SOUTHERN ZONES...WHERE WILL GO ALL LIQUID
UNTIL THE LAST PART OF TUESDAY NIGHT INTO EARLY WED. LOOKS LIKE NO
SIGNIFICANT SYSTEMS FOR THU THROUGH SAT.  ALTHOUGH UNCERTAINTY
IS HIGH...MAY BE A WEAK SYSTEM AROUND THURSDAY NIGHT OR FRIDAY...SO
WILL ADD SLIGHT CHANCE POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   25  47  28  49 /  10   0   0  10
KNOXVILLE, TN   24  43  27  49 /  40  10   0  10
BRISTOL, TN   22  42  23  48 /  60  10   0  10
OAK RIDGE, TN   24  43  27  47 /  50   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAVY SNOW WARNING UNTIL 800 AM EST SUNDAY FOR ZONES TNZ018...
TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074.

VA...SNOW ADVISORY FOR TONIGHT FOR ZONES VAZ001>002.

&&
Hazardous weather outlook, Feb 7, 7:00 AM EST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 AM EST SAT FEB 7 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-081100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
530 AM EST (430 AM CST) FRI FEB 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA...AND CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...
SUFFICIENT LOW LEVEL MOISTURE IN A COLD AIRMASS WILL RESULT IN SOME
ACCUMULATING SNOWFALL. MOST VALLEY LOCATIONS WILL SEE ONE INCH OR
LESS. HIGHER ELEVATIONS FROM THE SMOKYS NORTHWARD CAN EXPECT 3 TO 5
INCHES OF SNOW BY SUNDAY MORNING. SEE WSWMRX.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

SON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Blount/Smoky Mountains

When
February 7, 8:15 PM EST to February 8, 8:00 AM EST
Where
Blount/Smoky Mountains forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Heavy Snow, Cocke/Smoky Mountains

When
February 7, 8:15 PM EST to February 8, 8:00 AM EST
Where
Cocke/Smoky Mountains forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Heavy Snow, Johnson

When
February 7, 8:15 PM EST to February 8, 8:00 AM EST
Where
Johnson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.455, -81.852 (the zone’s center; the record gives no point)

3-6 INCHES OF SNOW

Heavy Snow, Sevier/Smoky Mountains

When
February 7, 8:15 PM EST to February 8, 8:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Heavy Snow, Southeast Carter

When
February 7, 8:15 PM EST to February 8, 8:00 AM EST
Where
Southeast Carter forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Heavy Snow, Southeast Greene

When
February 7, 8:15 PM EST to February 8, 8:00 AM EST
Where
Southeast Greene forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Heavy Snow, Unicoi

When
February 7, 8:15 PM EST to February 8, 8:00 AM EST
Where
Unicoi forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385432, 5385433, 5385434, 5385435, 5385436, 5385437, 5385567.